Children with Pitt-Hopkins can have periods of very unusual breathing patterns. Usually it manifests between their 5th and 10th year of age, but earlier or much later (sometimes only in early adulthood) has been observed as well. A typical pattern is a few minutes very fast breathing (hyperpnoea), followed by a period during which the child stops breathing completely (apnoea). This pattern can be present repeatedly, also within a short period of time. Both fast breathing or temporarily no breathing can occur separately as well. During sleep breathing is usually normal. During the fast breathing the child swallows a lot more air, which enters the belly and gut, and causes a distended belly. See below for medications used to treat apnea.
Samiya Ahmad, MD and Jannine D. Cody, PhD
20 August 2012
There have been two recent reports about the treatment of apnea in children with Pitt Hopkins syndrome. We wanted to explain the findings in hopes that it could help guide families struggling with this issue.
The first paper (Verhulst et al., 2012) reported on two patients with Pitt Hopkins syndrome. One patient (a 21 year old male) had a mutation in the TCF4 gene and the other patient (A 9 year old male) had a deletion of the gene. The first was diagnosed with central apnea and both patients would daily hyperventilate followed by fainting. The first patient was also on valproate for epilepsy. Both were started on 250 mg of acetazolamide and both had considerable improvement in oxygen saturation during sleep and the decreased frequency of apnea episodes.
A second report (Maini et al., 2012) described a single patient (7 year old female) with Pitt Hopkins syndrome caused by a TCF4 mutation. She was shown to have central apnea during both wakefulness and sleep. She was treated with diazepam (0.25 mg/kg/d) and showed no improvement. She was then started on slowly increasing doses of valproate until she reached a dose of 25 mg/kg/d. This decreased, though did not eliminate, the incidence of apneas, and improved oxygen saturations.
Acetazolamide is not a typical treatment for apnea. It is used for acute altitude sickness and central apnea caused by high altitude in adults. The safety and effectiveness in children is unknown. Valproate is typically used for epilepsy and migraine headache prophylaxis. It has the potential for liver damage and should be used cautiously with close medical monitoring. Given that all medicines can have side effects, especially when used long-term, and these are case reports of a total of 3 patients, it is prudent to proceed cautiously. The first step if your child has hyperventilation episodes and/or possible sleep apnea, is to have a sleep study (polysomnography) performed and interpreted by a certified sleep specialist. Sleep specialists can be from a neurology, pulmonology, otolaryngology (ENT) or medicine/pediatric background. If central apnea is confirmed, then the use of a positive pressure device (BiPAP with back-up rate) is the least risky treatment. If that is ineffective or not tolerated, then the use of drug therapy could be pursued and your sleep physician could use these papers as a guide.
Verhulst SL, De Dooy J, Ramet J, Bockaert N, Van Coster R, Ceulemans B, De Backer W. (2012). Acetazolamide for seere apnea in Pitt-Hopkins syndrome. Am J Med Genet Part A 158A:932-934.
Maini I, Cantalupo G, Turco EC, De Paolis F, Magnani C, Parrino L Terzano MG, Pisani F. (2012). Clinical and polygraphic improvement of breathing abnormalities after valproate in a case of Pitt-Hopkins syndrome. J Clin Child Neurol Feb 28.
Many children have constipation. In a single child the cause for this was the presence of Hirschsprung disease (abnormal functioning of the nerves in the gut wall), but in most other children it remains uncertain why they have constipation.
A less frequent problem is epilepsy. It reacts well using the usual therapeutic regimes. The EEG in these children is abnormal. If a brain MRI is available one can often see underdevelopment of the corpus callosum (structure between the left and right side of the brain) and a convex nucleus caudatus.
The muscle tone is low (hypotonia). Because of this there are often feeding problems in the first years of life as the child is less able to suck well. The low muscle tone is also one of the causes of the slow motor development. Early stimulation with support by a paediatric physical therapist and speech therapist can be very useful.
In some of the children their way of walking is unusual. Both by the hypotonia and the incorrect coordination of the movements of arms and legs (ataxia) the child will learn to walk only at a later age and their gait looks stiff.